Advertisement

Geometriae Dedicata

, Volume 136, Issue 1, pp 133–143 | Cite as

A perfect stratification of \({\mathcal M_g}\) for g ≤ 5

  • Claudio FontanariEmail author
  • Eduard Looijenga
Original Paper

Abstract

We find for g ≤ 5 a stratification of depth g − 2 of the moduli space of curves \({\mathcal M_g}\) with the property that its strata are affine and the classes of their closures provide a \({\mathbb{Q}}\)-basis for the Chow ring of \({\mathcal M_g}\). The first property confirms a conjecture of one of us. The way we establish the second property yields new (and simpler) proofs of theorems of Faber and Izadi which, taken together, amount to the statement that in this range the Chow ring is generated by the λ-class.

Keywords

Moduli of curves Affine stratification Chow ring 

Mathematics Subject Classification (2000)

14H10 32S60 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Accola, R.D.M.: Some loci of Teichmüller space for genus five defined by vanishing theta nulls. In: Contributions to Analysis (A Collection of Papers Dedicated to Lipman Bers), pp. 11–18. Academic Press, New York (1974)Google Scholar
  2. 2.
    Arbarello E.: Weierstrass points and moduli of curves. Compos. Math. 29, 325–342 (1974)zbMATHMathSciNetGoogle Scholar
  3. 3.
    Arbarello E.: On subvarieties of the moduli space of curves of genus g defined in terms of Weierstrass points. Atti Accad. Naz. Lincei Mem. Cl. Sci. Fis. Mat. Natur. Sez. Ia (8) 15(1), 3–20 (1978)MathSciNetGoogle Scholar
  4. 4.
    Arbarello E., Cornalba M.: Calculating cohomology groups of moduli spaces of curves via algebraic geometry. Inst. Hautes Études Sci. Publ. Math. 88, 97–127 (1998)zbMATHCrossRefMathSciNetGoogle Scholar
  5. 5.
    Arbarello, E., Cornalba, M., Griffiths, P.A., Harris, J.: Geometry of algebraic curves, vol. I. Grundlehren der Mathematischen Wissenschaften 267, xvi+386 pp. Springer-Verlag, New York (1985)Google Scholar
  6. 6.
    Cornalba M., Harris J.: Divisor classes associated to families of stable varieties, with applications to the moduli space of curves. Ann. Sci. Ec. Norm. Sup., 4 s., t. 21, 455–475 (1988)zbMATHMathSciNetGoogle Scholar
  7. 7.
    Faber, C.: Chow rings of moduli spaces of curves. I, II. Ann. Math. 132, 331–419, ibid. 421–449 (1990)Google Scholar
  8. 8.
    Faber, C.: A conjectural description of the tautological ring of the moduli space of curves. In: Faber, C., Looijenga, E. (eds.) Moduli of Curves and Abelian Varieties (the Dutch Intercity Seminar on Moduli). Aspects of Mathematics E33, pp. 109–129. Vieweg, Wiesbaden (1999)Google Scholar
  9. 9.
    Fontanari C.: Moduli of curves via algebraic geometry. Liaison and related topics (Turin, 2001). Rend. Sem. Mat. Univ. Politec. Torino 59(2), 137–139 (2003)MathSciNetGoogle Scholar
  10. 10.
    Fulton W.: Hurwitz schemes and irreducibility of moduli of algebraic curves. Ann. Math. 90, 542–575 (1969)CrossRefMathSciNetGoogle Scholar
  11. 11.
    Hain R., Looijenga E.: Mapping class groups and moduli spaces of curves. Proc. Symp. Pure Math., AMS 62, 97–142 (1998)MathSciNetGoogle Scholar
  12. 12.
    Harer J.: The virtual cohomological dimension of the mapping class group of an orientable surface. Invent. Math. 84, 157–176 (1986)zbMATHCrossRefMathSciNetGoogle Scholar
  13. 13.
    Izadi, E.: The Chow ring of the moduli space of curves of genus 5. In: The Moduli Space of Curves (Texel Island, 1994). Progr. Math., vol. 129, pp. 267–304. Birkhaüser Boston, Boston, MA (1995)Google Scholar
  14. 14.
    Looijenga E.: On the tautological ring of M g. Invent. Math. 121, 411–419 (1995)zbMATHCrossRefMathSciNetGoogle Scholar
  15. 15.
    Mumford, D.: Towards an enumerative geometry of the moduli space of curves. In: Arithmetic and Geometry, vol. II. Progr. Math. 36, pp. 271–328. Birkhäuser Boston, Boston, MA (1983)Google Scholar
  16. 16.
    Ran Z.: Curvilinear enumerative geometry. Acta Math. 155, 81–101 (1985)zbMATHCrossRefMathSciNetGoogle Scholar
  17. 17.
    Saint-Donat B.: On Petri’s analysis of the linear system of quadrics through a canonical curve. Math. Ann. 206, 157–175 (1973)zbMATHCrossRefMathSciNetGoogle Scholar
  18. 18.
    Teixidor i Bigas M.: The divisor of curves with a vanishing theta-null. Comp. Math. 66(1), 15–22 (1988)zbMATHMathSciNetGoogle Scholar
  19. 19.
    Vakil, R., Roth, M.: The affine stratification number and the moduli space of curves. In: CRM Proceedings and Lecture Notes Université de Montréal, vol. 38, pp. 213–227 (2004)Google Scholar
  20. 20.
    Vistoli A.: Chow groups of quotient varieties. J. Algebra 107, 410–424 (1987)zbMATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Springer Science+Business Media B.V. 2008

Authors and Affiliations

  1. 1.Dipartimento di MatematicaPolitecnico di TorinoTorinoItaly
  2. 2.Mathematisch InstituutUniversiteit UtrechtUtrechtThe Netherlands

Personalised recommendations